“I thought about killing myself at least once an hour.”
This confession comes from a heroin addict, describing her withdrawal experience.
Her thoughts are not unique; this issue is widespread. In fact, this is less an issue of “if you get depressed during withdrawal…” and more an issue of “when you get depressed during withdrawal…”
Overcoming the Darkest Days
Depression and suicidal thoughts are among the most common withdrawal symptoms of heroin.
During withdrawal, we often become depressed. Our bodies, overrun by heroin use, usually cannot produce sensations or emotions related to pleasure without the drug. It is not until the withdrawal stage has passed that our body systems can once again begin to function in healthy ways.
As we continue experiencing withdrawal, suicidal thoughts can quickly manifest. This is why it’s so important to understand the potential detox dangers and proactive steps that can be taken to ensure the withdrawal phase passes without incident.
Here’s a look at some heroin detox tips and how each one supports mental and physical safety:
Never Detox Alone
When kicking heroin, detoxing alone is never an option. Remember the following:
- If a treatment center or hospital is an option, use it. This will automatically provide supervision to prevent suicide attempts.
- If the heroin detox is to take place at home, it’s essential to have a family member, friend or another trusted person nearby. If no one can stay round-the-clock, have someone check in on her regularly.
- If a doctor or therapist is involved in treatment, ask them for additional advice for this process.
Take Suicide Precautions
Though kicking heroin should be ideally done under the care of qualified medical professionals, inpatient care is not always possible. If detoxing at home, the environment must be as safe as possible. Remove any prescription drugs, cords, wires, razors and guns from the house.
Drug and alcohol abusers are five times more likely to kill themselves than the general population. Enduring the ups and downs of detox ultimately makes the withdrawal period especially high-risk for suicide.
Watch for Warning Signs
Following are common indicators that a person may be at risk of suicide.
- The mention of suicide or talking about death
- Frequent or prolonged episodes of crying
- Outbursts of anger
- Negative thinking
- Life-endangering behaviors
- Saying good-bye or giving away prized possessions
- A sudden mood-shift to happiness. (This may indicate a decision to commit suicide has been made. They now feel “happy” that their problems will be “resolved.”)
Always Better Safe Than Sorry
If someone you know is exhibiting these or other concerning symptoms, keep her under close watch and contact a health professional. You should also connect with other suicide prevention resources, such as the Suicide Prevention Lifeline 1-800-273-TALK.
Never downplay or ignore the warning signs of suicide. Instead, take immediate action and get her the help she truly needs…she’ll thank you for it later.
Additional Reading: How are Addiction, Depression and Suicide Linked?
Image Source: Pixabay